New York, 2002

Hail in New York, April 19, 2002

April 19, 2002 · NWS BUF · 1 event in 1 county or zone

An isolated severe thunderstorm crossed Erie county during the early morning hours and produced 3/4" hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated severe thunderstorm crossed Erie county during the early morning hours and produced 3/4" hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 19, 1:38 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 19, 1:38 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
238 AM EDT FRI APR 19 2002

OUR SUMMER PREVIEW THIS WEEK WILL COME TO A QUICK END LATER TODAY
AND TONIGHT AS A SHARP COLD FRONT USHERS IN A RETURN TO NORMAL OR
EVEN BELOW NORMAL TEMPS FOR THE WEEKEND. FORECAST CONCERN IS FIRST
12 HOURS OR SO AND POTENTIAL FOR SVR WX ASSOC WITH THE FRONT.

EARLY MORNING PREFRONTAL ACTIVITY OVER MICH ATTM ASSOC WITH STRONG
55KT LL JET. THIS JET PROGGED TO LIFT NORTHEAST INTO ONTARIO BY
12Z...SHEARING OFF NORTH OF OUR AREA. THIS ACTIVITY COULD CLIP NIAG
FRONTIER AROUND 12Z OR SO IF IT HOLDS TOGETHER. EXPECT A GOOD WIND
SHIFT FROM 190 TO ABOUT 240 WITH THIS FIRST BOUNDARY...PROGGED TO
CROSS BUF AREA 12-14Z...PROGRESSING TO GEN VALLEY BY 15Z AND CNTRL
NY BY 16-18Z. ACTIVITY SHOULD BE LIMITED FOR AWHILE WITH THIS
FEATURE AS BEST DYNAMICS SHEAR OFF TO OUR NORTH. HOWEVER...
INSTABILITY INCREASES RAPIDLY LATER THIS MORNING WITH SOME SUN AND
HEATING...CAPES OF 2000 J/KG AND LIS TO -7...SO EXPECT REIGNITING
OF ACTIVITY TOWARD MIDDAY...PROBABLY FROM NW PA AND CHAUT CO NE
ACROSS GEN VLY INTO FINGER LAKES REGION. THIS IS WHERE SVR THREAT
WOULD BE POSSIBLE...ALTHOUGH WIND FIELDS ALOFT NOT VERY IMPRESSIVE
(30-40 KT AT 5-10 KFT). HELICITY FAIRLY LIMITED WITH UNIDIRECTIONAL
FLOW SO ANY THREAT WOULD BE GUSTY WINDS AND PSBL HAIL. BUF AREA
SHOULD BE MUCH MORE STABLE WITH COOLER FLOW OFF LAKE SO CHC FOR SVR
WX HERE ALMOST NIL.

COLD FRONT ITSELF HANGS BACK UNTIL ABOUT 20Z FAR WEST AND 00Z CNTRL
NY. MAY SEE ANOTHER LINE OF SHWRS/TSTMS WITH THE FRONT ITSELF....BUT
AIRMASS MAY BE MORE STABLE THEN DUE TO EARLIER ACTIVITY...SO FEEL
BEST THREAT OF SVR WOULD BE WITH FIRST IMPULSE MIDDAY-EARLY
AFTERNOON GEN E OF A JHW-ROC LINE. WILL ISSUE SPS FOR SLIGHT RISK
SVR WX PER SPC.

AS FOR POPS...WILL BUCK LOW MODEL POPS AND KEEP LIKELY POPS MOST
AREAS EXCEPT JUST CHC POPS BUF AREA. AS FOR TEMPS...SOME EARLY AM
SUN AND DECENT SSW DOWNSLOPE SHOULD ALLOW TEMPS TO BREAK 80 AGAIN
OVER OUR ERN ZONES...BUT CLOUDS AND WIND SHIFT WILL HOLD TEMPS DOWN
FAR WEST WHICH WILL MAX OUT THIS MORNING IN 70S.

BACK TO APRIL FOLLOWING FROPA TONIGHT AND FOR NEXT SEVERAL DAYS.
SOME CLEARING WILL TRY AND WORK INTO NIAG FRONTIER BEFORE SUNSET
TONIGHT BUT CLOUDS WILL BE SLOW TO CLEAR OUT TONIGHT AND SATURDAY
WITH MOIST COOL NORTHERLY FLOW UPSLOPING OFF LAKE ONTARIO. WLL
EVENTUALLY SEE SOME SUN DURING SATURDAY...ESP E OF LK ONTARIO. WILL
IMPROVE FORECAST A BIT TO P/SUNNY EAST...CLOUDS/SUN WEST BUT KEEP
SRN TIER MSTLY CLDY. WLL GO UNDER MOS TEMPS A BIT...LOW 50S ABOUT
IT. PTLY CLDY SAT NT.

SUN-MON PERIOD TRICKY. AVN FAIRLY AGGRESSIVE WITH NEXT WAVE MOVING
UP OHIO VALLEY AND ALSO STRONGER WITH UPPER SHORT WAVE CUTTING OFF
OVER ERN LAKES EARLY MONDAY. HAND PROGS FROM MODEL CONSENSUS MUCH
DRIER SUN NT AND MON...JUST GRAZING US WITH LGT RAIN ON SUNDAY. WLL
LEAN TWD LATER AVN AND GO WITH CHC POPS ROC AND WEST FOR SUN
PM...LIKELY NR PA BORDER. WITH 850S DOWN TO -4 TO -6 AND OVERCAST
NE SFC FLOW...WOULD NOT BE AT ALL SURPRISED TO SEE SOME WET FLAKES
MIXED IN IF SYSTEM GETS FAR ENOUGH NORTH LATE SUN/SUN EVE...BUT NOT
CONFIDENT ENOUGH TO MENTION IN FORECAST WLL KEEP MONDAY COOL AND
UNSETTLED AND INTRODUCE SCATD SHOWERS PER LATEST AVN. PLEASANT TUES
AND MILDER WED. FROPA EARLY THURS SO WILL PULL SHOWERS FROM WED AND
INSERT THEM WED NT AND THURS.

HYDROWISE...SOILS HAVE DRIED OUT NICELY IN LAST THREE DAYS OF HEAT
AND SUN. VEGETATION REALLY EMERGING SO THIS WILL RESULT IN HIGHER
FFG VALUES FROM NOW ON. UPCOMING QPF SHOULD BE LIMITED AND
SCATTERED...AVERAGING 0.25 INCH OR LESS OVER ALL BASINS.

CLIMO...SW FLOW WAS LIMITED THURSDAY...ALLOWING BUF TO FINALLY SHARE
IN RECORD TEMPS WITH 81. ROC JUST MISSED WITH 84...BUT THREE CONSEC
DAYS OF MID 80S IN APRIL QUITE A FEAT. WE WONT SEE ANYTHING LIKE
THAT FOR AT LEAST A FEW MORE WEEKS.

THATS ABOUT IT FROM THE BALMY BUF THIS MORNING. WRKZONES AVAIL BY
345 OR SO. FINALS OUT BY 415. TAKE IT EASY.

.BUF...NONE.

MCLAUGHLIN

In the hours before

Special weather statement, Apr 19, 3:31 AM EST, 2 hours 44 minutes before
NYZ001>008-010>014-019>021-192030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
431 AM EDT FRI APR 19 2002

...ATTENTION EMERGENCY MANAGERS...LAW ENFORCEMENT OFFICIALS AND
   AMATEUR RADIO OPERATORS...

SYNOPSIS...
LOW PRESSURE MOVING INTO QUEBEC FROM THE NORTHERN GREAT LAKES IS
FORECAST TO DRAW A COLD FRONT ACROSS WESTERN AND NORTHERN NEW YORK
TODAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD AND
ALONG THE FRONT. THE FRONT IS FORECAST TO MOVE ACROSS THE WESTERN
COUNTIES BY MID AFTERNOON AND GENESEE VALLEY EAST LATER THIS
AFTERNOON. A CHANCE OF THUNDERSTORMS IS EXPECTED FOR THE IMMEDIATE
BUFFALO AREA BUT LIKELY FOR THE REST OF WESTERN AND NORTHERN NEW
YORK.

THE SEVERE PREDICTION CENTER IS INDICATING THAT ANY THUNDERSTORM MAY
REACH SEVERE LIMITS WHICH IS WIND GUSTS OF 58 MPH OR HIGHER AND
LARGE HAIL OF THREE QUARTER INCH OR LARGER. FREQUENT LIGHTNING AND
DOWN POURS USUALLY ACCOMPANY A THUNDERSTORM.

THIS IS ONLY AN OUTLOOK. LISTEN TO YOUR FAVORITE SOURCE OF WEATHER
INFORMATION OR NOAA WEATHER RADIO FOR ANY FURTHER UPDATES ON THIS
WEATHER SITUATION. OUR WEB SITE IS WWW.ERH.NOAA.GOV/ER/BUF.

EGR
Special weather statement, Apr 19, 3:31 AM EST, 2 hours 44 minutes before
NYZ001>008-010>014-019>021-192030-

SEVERE WEATHER OUTLOOK CORRECTION
NATIONAL WEATHER SERVICE BUFFALO NY
431 AM EDT FRI APR 19 2002

...ATTENTION EMERGENCY MANAGERS...LAW ENFORCEMENT OFFICIALS AND
   AMATEUR RADIO OPERATORS...

SYNOPSIS...
LOW PRESSURE MOVING INTO QUEBEC FROM THE NORTHERN GREAT LAKES IS
FORECAST TO DRAW A COLD FRONT ACROSS WESTERN AND NORTHERN NEW YORK
TODAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD AND
ALONG THE FRONT. THE FRONT IS FORECAST TO MOVE ACROSS THE WESTERN
COUNTIES BY MID AFTERNOON AND GENESEE VALLEY EAST LATER THIS
AFTERNOON. A CHANCE OF THUNDERSTORMS IS EXPECTED FOR THE IMMEDIATE
BUFFALO AREA BUT LIKELY FOR THE REST OF WESTERN AND NORTHERN NEW
YORK.

THE SEVERE PREDICTION CENTER IS INDICATING THAT THERE IS A SLIGHT
CHANCE THAT ANY THUNDERSTORM MAY REACH SEVERE LIMITS WHICH IS WIND
GUSTS OF 58 MPH OR HIGHER AND LARGE HAIL OF THREE QUARTER INCH OR
LARGER. FREQUENT LIGHTNING AND DOWN POURS USUALLY ACCOMPANY A
THUNDERSTORM.

THIS IS ONLY AN OUTLOOK. LISTEN TO YOUR FAVORITE SOURCE OF WEATHER
INFORMATION OR NOAA WEATHER RADIO FOR ANY FURTHER UPDATES ON THIS
WEATHER SITUATION. OUR WEB SITE IS WWW.ERH.NOAA.GOV/ER/BUF.

EGR
Special weather statement, Apr 19, 4:00 AM EST, 2 hours 15 minutes before
NYZ001>008-010>014-019>021-192030-

SEVERE WEATHER OUTLOOK CORRECTION
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT FRI APR 19 2002

...ATTENTION EMERGENCY MANAGERS...LAW ENFORCEMENT OFFICIALS AND
   AMATEUR RADIO OPERATORS...

SYNOPSIS...
LOW PRESSURE MOVING INTO QUEBEC FROM THE NORTHERN GREAT LAKES IS
FORECAST TO DRAW A COLD FRONT ACROSS WESTERN AND NORTHERN NEW YORK
TODAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD AND
ALONG THE FRONT. THE FRONT IS FORECAST TO MOVE ACROSS THE WESTERN
COUNTIES BY MID AFTERNOON AND GENESEE VALLEY EAST LATER THIS
AFTERNOON. A CHANCE OF THUNDERSTORMS IS EXPECTED FOR THE IMMEDIATE
BUFFALO AREA BUT LIKELY FOR THE REST OF WESTERN AND NORTHERN NEW
YORK.

THE STORM PREDICTION CENTER IS INDICATING THAT THERE IS A SLIGHT
CHANCE THAT ANY THUNDERSTORM MAY REACH SEVERE LIMITS WHICH IS WIND
GUSTS OF 58 MPH OR HIGHER AND LARGE HAIL OF THREE QUARTER INCH OR
LARGER. FREQUENT LIGHTNING AND DOWN POURS USUALLY ACCOMPANY A
THUNDERSTORM.

THIS IS ONLY AN OUTLOOK. LISTEN TO YOUR FAVORITE SOURCE OF WEATHER
INFORMATION OR NOAA WEATHER RADIO FOR ANY FURTHER UPDATES ON THIS
WEATHER SITUATION. OUR WEB SITE IS WWW.ERH.NOAA.GOV/ER/BUF.

EGR

The radar

The Buffalo radar (KBUF), 4 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Erie

When
April 19, 6:15 AM EST
Where
Erie County, Cheektowaga
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -78.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288979.